Format

Send to:

Choose Destination
See comment in PubMed Commons below
Metabolism. 1989 Sep;38(9):869-73.

Mortality and morbidity in transsexual patients with cross-gender hormone treatment.

Author information

  • 1Department of Internal Medicine, Free University Hospital, Amsterdam, The Netherlands.

Abstract

Sex steroid treatment is associated with side effects. The number of deaths and morbidity cases in 425 transsexual patients treated with cross-gender hormones were evaluated retrospectively and compared with the expected number in a similar reference group of the population. The number of deaths in male-to-female transsexuals was five times the number expected, due to increased numbers of suicide and death of unknown cause. Combined treatment with estrogen and cyproterone acetate in 303 male-to-female transsexuals was associated with a 45-fold increase of thromboembolic events, hyperprolactinemia (400-fold), depressive mood changes (15-fold), and transient elevation of liver enzymes. Androgen treatment in 122 female-to-male transsexuals was associated with weight increase greater than 10% (17.2%) and acne (12.3%). In both groups persistent liver enzyme abnormalities could be attributed to other causes than sex steroids (hepatitis B and alcohol abuse). Much of the morbidity was minor and reversible with appropriate treatment or temporary discontinuation of hormone treatment. Thus, the dilemma of prescribing cross gender hormones in view of the needs of these patients is not resolved. Explanation of possible side effects and careful clinical judgment remain the cornerstone of the clinical decision to prescribe cross-gender hormones. Furthermore, follow up of this relatively young population to disclose long-term side effects and to elucidate the association of sex steroids with coronary heart disease, as well as efforts to reduce the risk of thromboembolic events, are required.

PMID:
2528051
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk